Colorado, 2015

Flooding and Hail in Colorado, June 14 to 22, 2015

June 14 to 22, 2015 · NWS BOU · 5 events in 5 counties and zones

Severe thunderstorms produced large hail up to golfball size. The combination of heavy rain and snowmelt also produced a prolonged period of flooding over southern Jefferson and southwestern Douglas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$20,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail up to golfball size. The combination of heavy rain and snowmelt also produced a prolonged period of flooding over southern Jefferson and southwestern Douglas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 14, 2:19 AM MST, 11 minutes earlier.

Area forecast discussion, Jun 14, 2:19 AM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
319 AM MDT SUN JUN 14 2015

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 315 AM MDT SUN JUN 14 2015

COLORADO REMAINS UNDER WEAK LOW PRESSURE ALOFT WITH VERY WEAK
FLOW ALOFT. THERE STILL REMAINS QUITE A BIT OF MIDDLE AND HIGH
LEVEL MOISTURE OVER CENTRAL AND EASTER PORTIONS OF THE STATE WHILE
INTEGRATED PW VALUES FROM GPS SHOWING SLIGHT INCREASES OF AROUND
A TENTH OF AN INCH FROM 24 HOURS AGO. WATER VAPOR IMAGERY SHOWING
SOME DRYING OVER NORTHERN UTAH AND APPEARS SOME OF THIS DRYING
WILL TRY AND WORK INTO NORTHWEST AND NORTHERN COLORADO WITH TIME
TODAY. NOT SURE IF THIS DRYING WILL MAKE IT ALL THE WAY TO THE
FRONT RANGE. MODELS SHOWING SOME OF THIS DRYING WITH LACK OF QPF
BY LATE AFTERNOON WITH FOCUS AREAS OF THE HIGHER FOOTHILLS AND
FURTHER EAST ALONG A LINE FROM LIMON THRU JULESBURG. APPEARS
THERE IS SOME MOISTURE CONVERGENCE ZONE OUT ON THE PLAINS AND
WHILE LOWER 60 DEWPOINTS CONTINUE UNDER A LIGHT SOUTHEAST FLOW.
SHORT RANGE HIGH RESOLUTION MODELS ARE SHOWING THIS ENHANCED LINE
OF QPF BY EARLY THIS AFTERNOON. WILL ADJUST GRIDS A BIT TO SHOW
THIS HIGHER PROBABILITY OF STORMS THERE. SURFACE BASED CAPES OUT
EAST ARE 1000-1500J/KG SO COULD BE AN ISOLATED SEVERE STORM BUT
GIVEN WEAK WINDS ALOFT WOULD BE SOME MARGINAL LARGE HAIL UP TO AN
INCH IN DIAMETER ALONG WITH HEAVY RAIN.

FOR TONIGHT...SURFACE COLD FRONT WILL MOVE SOUTHWARD OVER THE
PLAINS BETWEEN 06-12Z WITH STRATUS AND SHOWERS DEVELOPING ALONG
AND BEHIND THE FRONT. TOWARDS DAYBREAK...MOISTURE DEPTH MAY BE
DEEP ENOUGH FOR VERY LIGHT RAIN OR DRIZZLE ALONG FOOTHILLS AND
ADJACENT PLAINS.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 315 AM MDT SUN JUN 14 2015

UPPER LEVEL ZONAL FLOW DOMINATES NORTHERN PORTIONS OF THE CONUS
WITH A TROUGH DIPPING SOUTH. A BACK DOOR COLD FRONT WILL MOVE INTO
EASTERN COLORADO MONDAY MORNING INCREASING FAVORABLE UPSLOPE FLOW
ALONG THE FOOTHILLS. HIGH TEMPERATURES WILL DIP BELOW SEASONAL
NORMALS BEFORE REBOUNDING FOR THE REMAINDER OF THE WEEK. THE BEST
SHEAR WILL BE EARLY ON WITH INCREASING CAPE INSTABILITY THROUGH
THE MORNING AND AFTERNOON. MODELS HAVE SIGNIFICANT QPF PEGGED
CLOSER TO THE FOOTHILLS...PARK COUNTY AND PALMER DIVIDE AREA.
STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH THE MAIN THREATS
BEING HEAVY RAIN AND MARGINAL HAIL.

MONDAY NIGHT INTO TUESDAY TEMPERATURES WILL REBOUND BACK TO
SEASONAL NORMALS WITH HIGHS IN THE MID 80S. INCREASED WESTERLY
UPPER LEVEL FLOW WILL RETURN OVER NE COLORADO. THERE IS ENOUGH
LINGERING MOISTURE IN THE MODELS TO KEEP A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS IN THE FORECAST.

WEDNESDAY INTO THURSDAY WILL BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS WITH A SHORTWAVE EMBEDDED IN THE ZONAL FLOW ALOFT.
MOISTURE INCREASES WEDNESDAY AFTERNOON WITH DECENT UPSLOPE AND
QPF BY WEDNESDAY EVENING. CAPE INCREASES BY WEDNESDAY EVENING WITH
POSSIBLE HEAVY RAIN AND HIGH WINDS BEING THE MAIN THREATS.

FRIDAY COULD BRING A REPRIEVE FOR THE REGION FROM RAIN WITH
UPPER LEVEL RIDGING MOVING IN AND HIGHS PROGGED TO GET INTO THE
LOWER 90S. BY SATURDAY MODELS INDICATE ANOTHER SHORTWAVE FOR NE
COLORADO THAT COULD BRING ANOTHER ROUND OF SEVERE STORMS...HOWEVER
WILL MAINTAIN A SLIGHT CHANCE AT THIS POINT DUE TO SOME
UNCERTAINTY AMONGST MODELS.

&&

.AVIATION...(FOR THE TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 122 AM MDT SUN JUN 14 2015

EXPECT ISOLATED TO SCATTERED STORM COVERAGE AFTER 23Z THIS
AFTERNOON WITH HEAVY RAIN AND GUSTY WINDS THE MAIN THREATS.
SURFACE COLD FRONT WILL MOVE INTO TERMINALS BETWEEN 08-10Z LATER
TONIGHT WITH NORTHEAST SURFACE WINDS. APPEARS STRATUS AND LIGHT
RAIN SHOWERS/DRIZZLE WILL DEVELOP BEHIND THE FRONT BY 1-2 HOURS
AND CONTINUING THROUGH MONDAY AM WITH IFR/MVFR CIGS.

&&

.HYDROLOGY...
ISSUED AT 315 AM MDT SUN JUN 14 2015

2 TO 3 INCHES OF RAIN FELL IN SOME AREAS FROM NORTH OF DIA TO
PLATTEVILLE TO MILLIKEN LATE SAT AFTN INTO THE EARLY EVENING
HOURS. HIGHER WATER LEVELS ALREADY HAVE PEAKED AND DROPPED ALONG
BIG THOMPSON RIVER AT LA SALLLE BUT EXPECT RIVER LEVELS TO RISE
AGAIN INTO THE SOUTH PLATTE TOWARDS THE KERSEY AREA WITH LEVELS
CLOSING IN ON THE 11.5 FT FOR MODERATE FLOODING. WILL WATCH THIS
CLOSELY. FLOOD WARNINGS IN THE GREELEY AREA WILL REMAIN IN PLACE
FOR A COUPLE MORE DAYS AS THE RIVER WILL BE SLOW TO RECEDE.

STILL EXPECT HEAVY RAIN WITH SLOW MOVING THUNDERSTORMS AGAIN THIS
AFTERNOON AND TONIGHT BUT COVERAGE WILL BE MORE ISOLATED IN
NATURE...SIMILAR TO SATURDAY.

MOIST SOIL CONDITIONS ALONG WITH THE POSSIBILITY OF BRIEF MODERATE
TO HEAVY RAIN AND WARMER TEMPERATURES ACROSS NORTHERN COLORADO
NEXT WEEK WILL CAUSE CREEKS AND RIVERS TO CONTINUE RUNNING HIGHER
THAN NORMAL.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ENTREKIN
LONG TERM...BOWEN
AVIATION...ENTREKIN
HYDROLOGY...ENTREKIN/BOWEN
Hazardous weather outlook, Jun 13, 10:01 AM MST, 16 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1101 AM MDT SAT JUN 13 2015

COZ030>051-141715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1101 AM MDT SAT JUN 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY AFTERNOON
OVER THE MOUNTAINS AND SPREAD ACROSS THE ADJACENT PLAINS BY LATE
AFTERNOON AND EVENING. EXPECT BRIEF HEAVY RAIN AND GUSTY WINDS
WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY WITH TEMPERATURES CLIMBING ABOVE SEASONAL
NORMALS NEXT WEEK. MONDAY WILL BE THE COOLEST DAY WITH THE BEST
CHANCE FOR SHOWERS AND STORMS.

MOIST SOIL CONDITIONS AND WARMER TEMPERATURES ACROSS NORTHERN COLORADO
NEXT WEEK WILL CAUSE CREEKS AND RIVERS TO CONTINUE RUNNING HIGHER
THAN NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Denver radar (KFTG), 68 km away, was scanning. The volume nearest the first event began at 09:29 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flood. Local standard time, as filed.

Flood, Jefferson

When
June 14, 2:30 AM MST to June 22, 8:30 AM MST
Where
Jefferson County, 0.69 mi N of South Platte to 2.08 mi SSW of Buffalo Creek
Cause
Heavy Rain / Snow Melt
Property damage
$15,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
39.410, -105.170

The combination of heavy rain and snowmelt caused minor flooding in southern Jefferson County. Road closures included West Platte River Rd from Buffalo Creek, and sections of South West River Rd and West Pine Creek Rd.

Flood, Douglas

When
June 14, 2:30 AM MST to June 22, 8:30 AM MST
Where
Douglas County, 5.65 mi WSW of Roxborough Park to 3.93 mi W of Westcreek
Cause
Heavy Rain / Snow Melt
Property damage
$15,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
39.410, -105.168

River flooding forced the closure of twenty campgrounds. State Highway 67 near Deckers and Spruce Wood were restricted to local traffic only.

Hail, Phillips

When
June 14, 12:29 PM MST
Where
Phillips County, Holyoke
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.580, -102.300

Hail, Logan

When
June 14, 2:36 PM MST
Where
Logan County, 1.48 mi SSW of Sterling
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.610, -103.210

Hail, Washington

When
June 14, 2:50 PM MST
Where
Washington County, 8.14 mi WNW of Burdett
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
40.410, -103.090

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591920, 591930, 572911, 572912, 572913.